Alabama, 2017

Damaging Winds and Lightning Strikes in Alabama, July 17, 2017

July 17, 2017 · NWS BMX · 15 events in 6 counties and zones

An east to west oriented mid level trough axis was located across south Alabama while a surface boundary was present across the far northern portions of central Alabama. Scattered to numerous thunderstorms developed during the afternoon heating, some producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An east to west oriented mid level trough axis was located across south Alabama while a surface boundary was present across the far northern portions of central Alabama. Scattered to numerous thunderstorms developed during the afternoon heating, some producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 17, 12:06 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 17, 12:06 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
106 PM CDT Mon Jul 17 2017

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

This AM at the surface, a weak lingering stalled surface boundary is
stretched across the northern fringes of Alabama into N GA and into
VA. In the upper levels the upper low over the Great Lakes is
expected to begin to weaken, open up, and push to the northeast
through tonight. While the continued northerly flow could allow what
is left of the boundary to sink a little further south before it
fizzles out, it is not looking promising of any significant effects
from it. We will have more effects from the shortwave activity,
extra cloud cover, and rain today. As the trough weakens through
tonight, we should begin to see upper ridging over the mid section
of the U.S. begin to expand eastward which could help to see our
rain chances decrease some as we head into tomorrow and hint at a
warming trend. So, we will look at one more above normal rain chance
day and not quite as hot temperature day before a change in the
pattern.

08

.LONG TERM...
Tuesday through Monday.

On Tuesday, the upper low and trough begin to shift eastward as
upper-level ridging builds in across the Great Plains. We could see
some scattered shower/storm activity in the southern counties thanks
to some lift from whatever is left of the weak frontal boundary by
the time Tuesday afternoon rolls around. Have only mentioned roughly
30% coverage, but it's possible that we could see less.

A high pressure system remains in place through the upcoming week
and only slides eastward slightly by the upcoming weekend. Since
there won't be much of a pressure gradient across the region, expect
winds to remain fairly weak. The upper level ridging builds eastward
through the Plains and into Western TN by Thursday before being
directly over Northern AL by Friday afternoon. Expect the synoptic
scale subsidence to limit convection across the area, helping high
temperatures warm well above normal. NAEFS, GEFs, and ENS all point
to an anomalous pattern moving through the region. 1000-850mb
thickness values in both the GFS and ECMWF are in the 1440-1445m
range, which would support air temps in the upper 90s, approaching
100 on Thursday, Friday, and Saturday. The GFS has highs reaching
triple digits while the ECMWF is somewhat lower, "only" putting
highs in the upper 90s. The good news is that the abundant soil
moisture area-wide could help moderate the temps slightly, but
unfortunately, that won't help the heat indices, which could exceed
105 in some areas. I have the forecast highs reaching upper 90s,
which is more in line with the EC and is better supported given the
thickness values. Have increased confidence in the HWO for heat risk
on Friday due to the upper-level ridge becoming more centered over
us. Have also added a low confidence mention in the HWO for
Saturday in addition to Thursday, which is already mentioned.

The upper and lower level ridging shifts eastward Sunday into
Monday, lowering the thickness values to a more typical range.
Expect near normal highs to return in the second half of the
weekend.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Convection today should be more typical of a summertime pattern.
An upper trof was located near the I-85 corridor, but little
forcing was evident ahead of the trof axis, just deeper moisture.
Best chance of storms this afternoon will be at KTOI and included
a tempo group for tstm. Elsewhere, handled convection with VCTS.
The surface pressure pattern is very weak and surface winds will
be variable at less than 5 knots during the day and calm at night.
Tstms should dissipate by 03z. Forecasting low clouds during the
late night and early morning hours has been difficult in this
pattern. Models suggest low level moisture will be highest across
south Alabama tonight, and forecast IFR cigs only at KMGM and
KTOI.

58/rose

&&

.FIRE WEATHER...

Isolated to scattered summertime showers and thunderstorms are
expected this afternoon into tonight with best chances in the
southeastern counties. Rain chances decrease towards the middle of
the week. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  71  92  70 /  20  20  10  10   0
Anniston    71  89  72  91  72 /  20  20  10  10   0
Birmingham  72  90  74  92  74 /  20  20  10  10   0
Tuscaloosa  73  92  74  93  74 /  20  20  10  20  10
Calera      72  90  73  92  73 /  20  30  10  20   0
Auburn      71  87  73  90  73 /  30  30  10  20  10
Montgomery  73  91  74  94  75 /  30  30  10  20  10
Troy        71  89  72  92  72 /  30  40  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 17, 3:14 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
414 AM CDT Mon Jul 17 2017

ALZ011>015-017>050-181215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
414 AM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High temperatures are forecast to be in the mid to upper 90s on
Thursday, Friday, and Saturday. Heat indices could exceed 105 across
western Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

The radar

The Birmingham radar (KBMX), 56 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 17, 1:30 PM CST to 1:31 PM CST
Where
St. Clair County, 0.58 mi W of Acmar
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.600, -86.460

Several trees uprooted near the city of Moody.

Thunderstorm Wind, Jefferson

When
July 17, 2:14 PM CST to 2:15 PM CST
Where
Jefferson County, 2.03 mi SSW of Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.452, -86.780

Several trees uprooted on Sunset Drive.

Thunderstorm Wind, Jefferson

When
July 17, 2:14 PM CST to 2:15 PM CST
Where
Jefferson County, 2.94 mi SE of Magella
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.441, -86.792

Several trees uprooted on Southridge Drive.

Thunderstorm Wind, Jefferson

When
July 17, 2:15 PM CST to 2:16 PM CST
Where
Jefferson County, 1.34 mi ESE of Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.470, -86.750

Several trees uprooted on Overton Road.

Thunderstorm Wind, Jefferson

When
July 17, 2:16 PM CST to 2:17 PM CST
Where
Jefferson County, 1.09 mi SW of Overton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.487, -86.711

Power lines blown down on North River Road.

Thunderstorm Wind, Cherokee

When
July 17, 2:26 PM CST to 2:28 PM CST
Where
Cherokee County, 2.2 mi NW of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.240, -85.630

Power lines blown down on County Road 44, County Road 698, and County Road 102 near the town of Cedar Bluff.

Thunderstorm Wind, Cherokee

When
July 17, 2:43 PM CST to 2:44 PM CST
Where
Cherokee County, 1.85 mi ENE of Leonard
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.210, -85.790

Several trees uprooted near the intersection of County Road 70 and County Road 36.

Thunderstorm Wind, Cherokee

When
July 17, 2:43 PM CST to 2:44 PM CST
Where
Cherokee County, 51.41 mi W of Collinsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.250, -86.770

Several trees uprooted and power lines downed on Sand Rock Avenue.

Thunderstorm Wind, Etowah

When
July 17, 3:00 PM CST to 3:01 PM CST
Where
Etowah County, 1.3 mi S of Huffs Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.131, -85.847

Several trees uprooted and blocking a lane on Highway 411.

Thunderstorm Wind, Tallapoosa

When
July 17, 3:18 PM CST to 3:19 PM CST
Where
Tallapoosa County, 2.33 mi NE of Jacksons Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.899, -85.767

Several trees uprooted and blocking both lanes of traffic on Horseshoe Bend Road.

Thunderstorm Wind, Etowah

When
July 17, 3:30 PM CST to 3:31 PM CST
Where
Etowah County, 0.84 mi SW of Turkeytown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.071, -85.910

A large tree uprooted and power lines downed near the intersection of Ross Drive and Coates Bend Road.

Lightning, Tallapoosa

When
July 17, 3:32 PM CST
Where
Tallapoosa County, 1.38 mi N of Sturdivant
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.940, -85.850

Person struck by lightning and taken to to local hospital.

Thunderstorm Wind, Etowah

When
July 17, 3:42 PM CST to 3:43 PM CST
Where
Etowah County, 0.35 mi NNE of Gadsden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.025, -86.019

A large tree uprooted and power lines downed on Tuscaloosa Avenue and Tyler Street in the city of Gadsden.

Thunderstorm Wind, St. Clair

When
July 17, 3:48 PM CST to 3:49 PM CST
Where
St. Clair County, 0.58 mi W of Acmar
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.600, -86.460

Several trees uprooted near the town of Moody.

Lightning, Bibb

When
July 17, 4:24 PM CST
Where
Bibb County, Centerville
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.950, -87.130

Person struck by lightning near the city of Centreville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715946, 715952, 715963, 715966, 715955, 715973, 715984, 715986, 715988, 716006, 716023, 716020, 716024, 716029, 716030.